Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 23, NWS North Platte, NE

May 11, 20224 counties in Nebraska

NWS North Platte, NE issued this red flag warning at May 11, 2022, 2:05 AM MDT for 4 counties in Nebraska. It took effect at May 11, 2022, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2022, 2:05 AM MDT (08:05 UTC)
In effect from
May 11, 2022, 10:00 AM MDT
Expired
May 11, 2022, 8:00 PM MDT
In force
10 hr
Issued by
NWS North Platte, NE

Counties Chase County, NE, Hayes County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WWUS83 KLBF 110805
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
305 AM CDT Wed May 11 2022

...CRITICAL FIRE WEATHER CONDITIONS LIKELY THIS AFTERNOON/EVENING...

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE THURSDAY...

.Hot temperatures will lead to low relative humidity across far
southwestern Nebraska this afternoon into the evening hours.
Southerly winds will gust up to 30 mph leading to critical fire
weather conditions across far southwestern Nebraska. 

NEZ210-120200-
/O.UPG.KLBF.FW.A.0018.220511T1500Z-220512T0300Z/
/O.NEW.KLBF.FW.W.0023.220511T1600Z-220512T0200Z/
/O.NEW.KLBF.FW.A.0019.220512T1600Z-220513T0200Z/
Frenchman Basin-
205 AM MDT Wed May 11 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FAR
SOUTHWESTERN NEBRASKA...

...FIRE WEATHER WATCH IN EFFECT FROM LATE THURSDAY MORNING 
THROUGH THURSDAY EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS 
FOR FAR SOUTHWESTERN NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for low relative humidity and gusty winds, which is 
in effect from 10 AM this morning to 8 PM MDT this evening. A Fire
Weather Watch has also been issued. This Fire Weather Watch for
low relative humidity and gusty winds is in effect from late Thursday
morning through Thursday evening. 

* Affected Area...In NEZ210...Fire Weather Zone 210 Frenchman 
  Basin.

* Winds...South 15 to 25 mph with gusts up to 30 mph today.
West 20 to 30 mph with gusts up to 40 mph possible Thursday. 

* Relative Humidity...As low as 16 percent Wednesday and as low as
  11 percent possible Thursday.

* Temperatures...In the lower 90s today and upper 80s Thursday.

* Impacts...Weather conditions will become favorable for rapid 
  fire growth and erratic fire behavior. Fires may quickly 
  become out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

http://weather.gov/LBF
1 follow-up statement
629 
WWUS83 KLBF 112032
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
332 PM CDT Wed May 11 2022


NEZ210-120200-
/O.UPG.KLBF.FW.A.0019.220512T1600Z-220513T0200Z/
/O.NEW.KLBF.FW.W.0024.220512T1600Z-220513T0200Z/
/O.CON.KLBF.FW.W.0023.000000T0000Z-220512T0200Z/
Frenchman Basin-
232 PM MDT Wed May 11 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHWEST
NEBRASKA...

...RED FLAG WARNING HAS BEEN ISSUED FROM 10 AM TO 8 PM MDT 
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF 
SOUTHWEST NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect from 10 AM to 8 PM MDT Thursday. The Fire Weather Watch is
no longer in effect.

* Affected Area...In NEZ210...Fire Weather Zone 210 Frenchman 
  Basin.

* Winds...South 15 to 25 mph with gusts over 35 mph Thursday.

* Relative Humidity...As low as 9 percent Thursday.

* Temperatures...In the upper 80s Thursday.

* Impacts...Weather conditions will be favorable for rapid fire 
  growth and erratic fire behavior. Fires may quickly become out 
  of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at May 10, 11:32 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 10, 11:32 PM MDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1232 AM CDT Wed May 11 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 301 PM CDT Tue May 10 2022

Near-term concerns revolve around potential for strong to severe
thunderstorms Wednesday and Thursday along with a brief period of
summer-like temperatures each day.

Area remains under southwest flow aloft as an upper-level trough
digs along the West Coast. A shortwave disturbance across west Texas
will track north into the Central Plains later today, leading to
thunderstorm chances to the south as it encounters a buoyant airmass
and a stalled frontal boundary. This frontal boundary will begin to
lift north late tonight as a strong surface low-pressure system
begins to take shape across eastern Colorado. Southerly moist flow
will increase rapidly as this frontal boundary lifts through the
area early Wednesday morning. Given the strong moisture advection
and expected increasing cloud cover, did bump up morning lows
slightly. Did maintain some low-end PoPs across our north central
Nebraska zones as the nose of a low-level jet focuses along the warm
front in an area of elevated instability. It does appear MU parcels
will be quite capped with moisture limited to below the inversion so
kept thunderstorm mention to "isolated" as a result with general
light rain or possibly even just drizzle likely the result. Winds
will increase quickly through the late morning as another surge of
warm air arrives from the south. Temperatures at h85 will climb into
the mid to upper teens by midday and even reach the mid 20s (deg C)
by mid-afternoon as a thermal ridge noses in from the southwest.
These temperature values from the mid-levels down are in fairly
anomalous territory, nearing the 99th NAEFS percentile at h7 and
closer to the 90th at h85. All this to say that high temperatures
ranging from the 80s in the north to mid 90s in the south will be
well above normal for mid-May...nearing 25 degF above climatological
values. Late arriving dry air from the southwest will allow
afternoon humidity values for fall into the low teens and combined
with strong southerly winds, will need to watch for Fire Weather
concerns across southwest Nebraska. This in an area that has largely
been missed by recent rains only adds to the concern.

Regarding the potential for thunderstorms...surface low and lifting
warm front will increase low-level moisture flow into the area.
Aloft, a stout EML will overspread the area with steep mid-level
lapse rates. This will lead to the development of moderate to strong
instability across the area. The confidence limiter...however...is
capping and lack of greater forcing. Low-level convergence along a
dryline will be fairly weak and upper-level dynamics will be
greatest west and southwest of the area. Confidence in afternoon
thunderstorms is fairly low so will limit PoPs to < 25% for now. As
evening approaches and another low-level jet develops, convergence
along the dryline may increase enough to allow a few isolated
thunderstorms to develop across western Kansas into far southwest
Nebraska with an eventual northward track into portions of central
Nebraska. Should these storms materialize, they'd form in an
environment characterized by 0-6km BWD of 25-35 knots and 2000-3000
MLCAPE. Forecast soundings depict inverted-v profiles with ample dry
air in the low-levels as well as plentiful dry air in the hail
growth zone and shear marginally supportive of supercells capable of
damaging winds and large hail. Any activity that develops will shift
north through the evening and exit to the north during the early
morning hours on Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 301 PM CDT Tue May 10 2022

Thursday...active weather will continue into the day as another
round of thunderstorms, some of which may be strong to severe, looks
to affect much of the Central and Northern Plains. Negative tilt
trough will pivot across the Central and Northern Rockies early in
the day. Strengthening lift from the right entrance region of a
modest upper-level jet in tandem with strong height falls will aid
the development and deepening of a surface low pressure system
across western Nebraska. Another warm day is expected with many
locations likely climbing into the 80s and few potentially touching
90. Closer to the Pine Ridge and the parent upper-level trough, much
cooler temperatures are likely with highs only in the low 70s and
possibly even some upper 60s. As the deepening low pressure system
tracks quickly north and east into South Dakota, expect a surge of
dry air from the southwest to overspread much of the area limiting
the potential for rain and thunderstorms save for our far eastern
zones (east of Highway 183). In these areas, strong instability from
a moist boundary layer and overspreading EML will yield moderate to
strong instability along the north to south oriented dryline.
Lingering inhibition appears likely to erode by peak heating leading
to thunderstorm initiation as forcing from the dryline circulation
and upper-level dynamics increases. Given strong instability and 0-
6km BWD values of 30-40 knots, expecting storms to quickly become
strong to severe. Given orientation of shear vectors to surface
boundary...expecting at least a brief window of semi-discrete
convection before strong forcing up and down the line leads to quick
upscale growth. Believe this early period would favor large hail and
damaging wind gusts before transitioning primarily to a damaging
wind potential primarily east of our locale. Believe the tornado
potential is fairly low locally given high storm bases and fairly
weak 0-1km shear. All this to say, in general agreement with SPC Day
3 SWO and their placing the Slight Risk (level 2) as far west as
Highway 183 and the Enhanced Risk (level 3) nearing the Highway 281
corridor. Storms should exit the forecast area very quickly...likely
only a 2-4 hour window for activity in our zones...with dry
conditions expected by early evening.

For Friday and beyond...as upper-level trough migrates into southern
Canada, a brief period of zonal flow will develop across the Central
and Southern Plains with ridging entrenched across the southeast.
Mid-level height rises will quell much in the way of sensible
weather through at least the first half of the weekend. Temperatures
will likely reach the upper 70s to low 80s on Friday but cool to the
60s and 70s for Saturday in the wake of a modest cool front. We'll
see rebounding temperatures for Sunday with the approach of upper-
level ridging from the west. This will push temperatures back into
the mid to upper 80s and keep things quiet as the parade of
disturbances traversing the northern stream jet remain confined to
the Great Lakes and Northern Plains. Though confidence drops off
considerably beyond the start of next week, some signals are
pointing to a more active stretch of weather in the middle of next
week. Ensemble guidance is in fairly decent agreement with the
general timeframe but finer details are far from certain so stay
tuned. Strong ridging looks to redevelop along the West Coast beyond
the end of the forecast period which will gradually encroach on the
local area and likely limit precipitation chances as it does. This
potential outcome lines up well with the latest CPC 6-10 and 8-14
day outlooks which favor drier than normal weather in the respective
periods.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1230 AM CDT Wed May 11 2022

Some high clouds, from decaying thunderstorms off to the south of
the area, will stream into the area overnight. High cloudiness
will then scatter out across the area on Wednesday. There will be
a small threat for isolated thunderstorms Wednesday afternoon into
the evening hours across western Nebraska. Forecast confidence is
low as to timing and location of storm initiation. That being
said, will forgo mentioning them in the latest TAF forecast. Winds
will strengthen from the south today and may gust up to 25 KTS
this afternoon. Low level wind shear may be an issue Wednesday
evening at the KLBF terminal with 50 to 65 KTS of shear 2000 FT
AGL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 9 AM MDT Wednesday through Wednesday
evening for NEZ210.

&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Buttler
Hazardous weather outlook, May 10, 2:20 PM MDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
320 PM CDT Tue May 10 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-112030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
320 PM CDT Tue May 10 2022 /220 PM MDT Tue May 10 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

There is a marginal or isolated risk for severe thunderstorms,
generally along and east of a line from Valentine to Ogallala
Wednesday afternoon and evening. The risk of severe weather
increases along and east of highway 281 across north central
Nebraska where scattered severe storms are possible.

The severe weather hazards throughout the both regions are large
hail and wind damage. The area along and east of highway 281 has
been highlighted for the potential for significant hail, possibly
2 inches in diameter.

Critical fire weather conditions are possible across parts of
southwest Nebraska Wednesday afternoon and evening. The area of
concern is generally along and west of highway 61. Humidity near
15 percent and south winds gusting to 30 mph or higher are
expected in this area. Strong west winds and low humidity are also
predicted in this area Thursday.

Severe thunderstorms are also possible east of a line from
Ainsworth to Curtis Thursday. Large hail and damaging winds are
the main threats.

Beyond Thursday, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:05 AM MDTFire Weather WatchLBFChase, Hayes, Lincoln, Perkins12 hr
May 11, 2:32 PM MDTRed Flag WarningLBFChase, Hayes, Lincoln, Perkins29 hr

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.